Alert archive / Missouri / Wind Chill Advisories in 2014

Wind Chill Advisory 6, NWS St. Louis, MO

February 6, 20148 counties in Missouri; Adams County, Brown County, Pike County, Illinois

NWS St. Louis, MO issued this wind chill advisory at Feb 6, 2014, 2:30 PM CST for 8 counties in Missouri; Adams County, Brown County, Pike County, Illinois. It took effect at Feb 6, 2014, 9:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Feb 6, 2014, 2:30 PM CST (20:30 UTC)
In effect from
Feb 6, 2014, 9:00 PM CST
Expired
Feb 7, 2014, 10:00 AM CST
In force
13 hr
Issued by
NWS St. Louis, MO

Counties Adams County, IL, Brown County, IL, Pike County, IL, Audrain County, MO, Knox County, MO, Lewis County, MO, Marion County, MO, Monroe County, MO, Pike County, MO, Ralls County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 136 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

830 
WWUS43 KLSX 062030
WSWLSX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CST THU FEB 6 2014

ILZ095>097-MOZ018-019-026-027-034>036-042-071100-
/O.NEW.KLSX.WC.Y.0006.140207T0300Z-140207T1600Z/
ADAMS IL-AUDRAIN MO-BROWN IL-KNOX MO-LEWIS MO-MARION MO-MONROE MO-
PIKE IL-PIKE MO-RALLS MO-SHELBY MO-
INCLUDING THE CITIES OF...BOWLING GREEN...HANNIBAL...MEXICO...
QUINCY
230 PM CST THU FEB 6 2014

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A WIND CHILL
ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CST
FRIDAY.

* TIMING...HAZARDOUS WIND CHILLS ARE EXPECTED LATE THIS EVENING
  AND WILL CONTINUE UNTIL LATE FRIDAY MORNING.

* WIND CHILL...AS LOW AS 21 BELOW DUE TO TEMPERATURES ZERO TO 10
  BELOW ZERO...AND WEST WINDS AROUND 5 MPH.

* IMPACTS...HAZARDOUS WIND CHILLS WILL POSE A DANGER FOR THOSE
  THAT ARE NOT PROPERLY DRESSED FOR THESE CONDITIONS. FROSTBITE
  CAN OCCUR AS SOON AS BETWEEN 15 AND 30 MINUTES ON EXPOSED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND COMBINES WITH
VERY LOW TEMPERATURES TO CREATE DANGEROUS CONDITIONS FOR EXPOSED
SKIN. THE COLD AIR AND WIND WILL MAKE IT FEEL LIKE IT IS BETWEEN
15 AND 24 DEGREES BELOW ZERO FOR SEVERAL HOURS. THOSE PLANNING TO
VENTURE OUTDOORS SHOULD USE COMMON SENSE AND DRESS WARMLY...
MAKING SURE THAT ALL EXPOSED SKIN IS COVERED.

&&

$$

TES
2 follow-up statements
749 
WWUS43 KLSX 070930
WSWLSX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
330 AM CST FRI FEB 7 2014

ILZ095>097-MOZ018-019-026-027-034>036-042-071600-
/O.CON.KLSX.WC.Y.0006.000000T0000Z-140207T1600Z/
ADAMS IL-AUDRAIN MO-BROWN IL-KNOX MO-LEWIS MO-MARION MO-MONROE MO-
PIKE IL-PIKE MO-RALLS MO-SHELBY MO-
INCLUDING THE CITIES OF...BOWLING GREEN...HANNIBAL...MEXICO...
QUINCY
330 AM CST FRI FEB 7 2014

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* TIMING...HAZARDOUS WIND CHILLS WILL CONTINUE UNTIL LATE FRIDAY
  MORNING.

* WIND CHILL...AS LOW AS 18 BELOW DUE TO TEMPERATURES 7 BELOW TO 
  1 ABOVE ZERO...AND WINDS SOUTHWEST 5 MPH OR LESS.

* IMPACTS...HAZARDOUS WIND CHILLS WILL POSE A DANGER FOR THOSE
  THAT ARE NOT PROPERLY DRESSED FOR THESE CONDITIONS. FROSTBITE
  CAN OCCUR IN AS LITTLE AS 15 TO 30 MINUTES ON EXPOSED SKIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY IS ISSUED WHEN WIND COMBINES WITH VERY LOW
TEMPERATURES TO CREATE DANGEROUS CONDITIONS FOR EXPOSED SKIN. THE
COLD AIR AND WIND WILL MAKE IT FEEL LIKE IT IS BETWEEN 15 AND 24
DEGREES BELOW ZERO FOR SEVERAL HOURS. THOSE PLANNING TO VENTURE
OUTDOORS SHOULD USE COMMON SENSE AND DRESS WARMLY... MAKING SURE
THAT ALL EXPOSED SKIN IS COVERED.

&&

$$

CARNEY
089 
WWUS43 KLSX 071558
WSWLSX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ST LOUIS MO
958 AM CST FRI FEB 7 2014

ILZ095>097-MOZ018-019-026-027-034>036-042-071700-
/O.EXP.KLSX.WC.Y.0006.000000T0000Z-140207T1600Z/
ADAMS IL-AUDRAIN MO-BROWN IL-KNOX MO-LEWIS MO-MARION MO-MONROE MO-
PIKE IL-PIKE MO-RALLS MO-SHELBY MO-
INCLUDING THE CITIES OF...BOWLING GREEN...HANNIBAL...MEXICO...
QUINCY
958 AM CST FRI FEB 7 2014

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

TEMPERATURES HAVE WARMED ENOUGH TO END THE WIND CHILL ADVISORY.
FOR THE REMAINDER OF THE MORNING...EXPECT WIND CHILLS TO STEADILY
IMPROVE...FROM 5 TO 10 BELOW CURRENTLY TO AROUND ZERO TOWARDS
MIDDAY.

$$

TES

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this wind chill advisory went out at Feb 6, 11:11 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Feb 6, 11:11 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1111 AM CST Thu Feb 6 2014

.UPDATE:
Issued at 1111 AM CST Thu Feb 6 2014

Wind chills of -15F and below continue their retreat into northern
MO and central IL and current plan is to let the remnant wind
chill advisory expire at noon.

Region of thin hi clouds expected to persist over much of the area
this afternoon with some thicker mid cloud expected to then move
thru later this afternoon and into the first part of the evening.
Despite decent sunshine for many areas, hi albedo from fresh snow
cover will limit heating and many areas still expected to struggle
to get into the 10-15F range.

Looking ahead into tonight: the center of the Arctic airmass
moving in and being further enhanced in many areas by deep and
fresh snow pack will allow temps to start dropping fast early on.
The ridge is still expected to settle in central and southern MO
with the strongest winds across northern MO where deepest snow
pack and likely the coldest temps will exist. But even then, winds
are only expected to be around 5-6mph over this area.
Nevertheless, we continue to get preliminary wind chill values of
-15 to -20F over much of northeast MO and west-central IL. Another
wind chill advisory will likely be needed for much of tonight but
over a smaller area than last night.

TES

&&

.SHORT TERM:  (Through Late This Afternoon)
Issued at 320 AM CST Thu Feb 6 2014

Temps early this morning are not dropping quite as fast as initially
expected, especially from eastern Ozarks through STL metro into
southern Illinois where low clouds continue to loiter.  It looks
like areas along and north of a COU to 3LF line will still solidly
be in wind chill advisory/warning criteria this morning. Areas south
of this line won't be as deep into the cold so wind chill values may
only approach criteria and probably for a shorter period of time,
however the differences are fairly minor, and cold is cold.  So,
will maintain the current wind chill warning and advisory areas and
timing, with the exception of Crawford county where we will be
ending the advisory by 15z.

Otherwise, mid and high level cloudiness in advance of shortwave
currently crossing the southern Rockies should gradually increase
and overspread the area during the day. Any lingering flurries
should be limited to the low clouds over southeast sections of the
CWA early this morning.

The thickening mid and high clouds combined with the fresh snow
cover should mean that temperatures will struggle to warm much
today.  Although guidance has been too cold with the last several
arctic intrusions, believe the cooler of the MET/MAV numbers may be
more correct today for the reasons stated.

Truett

.LONG TERM:  (Tonight through Wednesday)
Issued at 320 AM CST Thu Feb 6 2014

Tonight: An Arctic high settles over the region tonight and
maintains very cold temperatures across MO/IL. Winds should be
lighter tonight compared to last night because of closer proximity
to the center of the high. A Wind Chill Advisory may be needed
across parts of northeast MO and west central IL tonight, but since
this morning's wind speeds were lower than previously anticipated,
we will let the next shift reassess the need for any new
headlines. A vort max passing through LA/MS may produce some
clouds tonight but should have no other effect this far north.
Overnight lows for northeast MO/west central IL could be a few
degrees too warm if skies can clear out sufficiently for
radiational cooling to occur over the recent snow pack.

Fri/Fri night: A disturbance over the Pacific was located near
40N/135W at 06z Thu per water vapor imagery. Models bring this
feature onshore near SoCal around 00z Fri, then track it through
northern Mexico and into TX by 00z Sat. Latest model runs keep this
system well to our south and show the H5 trof/vort max moving
through LA/MS. The increased lift ahead of this system may produce
light snow across the area.

Sat through Wed: There is low predictability and low confidence
during this time frame. According to the models, a couple of
vorticity maxima should be sliding through WNW flow, with decent
agreement that the first feature approaches our area on Sat. There
is considerable disagreement thereafter on the timing, location,
and strength of additional vorticity maxima. Light snow is
possible with any of these clipper-like features. Models also
depict another low pressure system reaching the West Coast around
06z Mon, then tracking through the desert Southwest into TX and
LA/AR/MS between Mon and Wed. This system could produce snowfall
across parts of the LSX CWA on Mon night and Tue. In terms of
temperatures, daytime highs should be 10-15 degrees warmer across
the area on Sat compared to Thu/Fri, but I hesitate to call it a
warm-up when the majority of the area is forecast to remain AOB 32
F. In what has become a familiar refrain this season, the brief
period of "warmer" weather will be followed by yet another Arctic
high sliding into the Plains states, bringing a return of sharply
colder temperatures early in the week.

Kanofsky

&&

.AVIATION:  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1111 AM CST Thu Feb 6 2014

VFR conditions are expected to prevail at the TAF sites thru the
valid period. NW surface winds will become light around sunset
with surface ridge building in and this expected to persist until
the end of the period.

Specifics for KSTL: VFR conditions thru the period. NW surface
winds around 10kts will yield to light W-NW winds tonight and
light and variable for much of Friday with presence of strong
surface ridge nearby.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...WIND CHILL ADVISORY until Noon CST today FOR Audrain MO-Boone MO-
     Callaway MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau
     MO-Monroe MO-Montgomery MO-Pike MO-Ralls MO-Shelby MO-St.
     Charles MO-Warren MO.

IL...WIND CHILL ADVISORY until Noon CST today FOR Adams IL-Bond IL-
     Brown IL-Calhoun IL-Fayette IL-Greene IL-Jersey IL-Macoupin
     IL-Madison IL-Montgomery IL-Pike IL.

&&

WFO LSX
Hazardous weather outlook, Feb 6, 2:30 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CST THU FEB 6 2014

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
230 PM CST THU FEB 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIND CHILL VALUES ARE EXPECTED TO DROP DOWN TO BETWEEN 15 AND 20
BELOW ZERO LATE THIS EVENING AND OVERNIGHT FOR MANY LOCATIONS IN
NORTHEAST MISSOURI AND WEST-CENTRAL ILLINOIS. PLEASE SEE THE WIND
CHILL ADVISORY FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIND CHILL VALUES BETWEEN 15 AND 20 BELOW ZERO ARE EXPECTED
THURSDAY MORNING FOR MANY LOCATIONS IN NORTHEAST MISSOURI AND
WEST-CENTRAL ILLINOIS. PLEASE SEE THE WIND CHILL ADVISORY FOR
ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TES

Nearby

Wind Chill Advisories in Missouri, 2014Wind Chill Advisories in Illinois, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.